I actually feel quite insane given what I rationally know to be helpful about tamoxifen (it increases my survival chances as much as chemo), but I seem to be deciding not to take it. A temporary drug holiday, until I’m recovered from rads. I’ve been beyond tired, what with a cold, rads fatigue and tamoxifen general yuckiness. And when I go to take that tamoxifen pill? You know how it is when you just aren’t interested in a certain food? My body doesn’t want the tamoxifen near it, much less in it. (Yes, I know it sounds weird….but imagine experiencing it!)
So as not to go AWOL without communicating why, I did talk to my oncologist through his nurse. As always, they have their eye on the ball of cancer prevention. Their advice: “If you were my female relative, I’d say keep taking it. But if it really, really makes you feel bad, then do what you need to do.”
I felt SO good before I started taking tamoxifen, and it’s been downhill from there. Achiness (I’m talking sometimes barely able to walk in the morning stiffness, and joint pain), hot flashes, fatigue, nausea. No fun ‘tall.
Sheesh – the trade-offs between cancer treatment and quality of life? Nervewracking every time. I feel strange being noncompliant, but I do trust my body’s instincts.
Also, it’s not entirely irrational:
a) in the realm of standards of care, some oncs. start tamoxifen after radiation treatment is all done. My onc. and I argued that point. I thought it would be too much for me to do both at the same time, and lo and behold, I was right. I did say I’d do it his way and see. I saw, and now I’m going back to my one-treatment-at-a-time theory.
b) we don’t even know if I metabolize tamoxifen, so if there’s any point to taking it. Hopefully a simple genetic test can clear that up, but we’ll see what my onc. wants to do.